Results 1 to 4 of 4

Thread: New--confused--loads of questions

  1. #1

    New--confused--loads of questions

    Howdy. Mel from Mid-Michigan. I need some help/advice. I was an active healthy 70 year-old male. I have been fighting prostate cancer for 8 years but doing well with that.



    On March 6, while vacationing in Ca., I fell hard onto concrete, leading with my head. Initially, I lost all feeling in my arms and legs. Within a day I regained some feeling, but very little utility. Turns out I had severe spinal stenosis, and I now have center spinal cord syndrome. (Incomplete injury). I spent 9 days at Scripps hospital in La Jolla and then 6 weeks at Ca. Rehab Institute in Century City. I was finally able to travel home a month ago.



    But my improvement has greatly stalled. Spasticity has increased tremendously, really handicapping any more progress I am currently using a wheelchair ? I also use a platform walker, but it is difficult going from sitting to standing, especially hard with my spasms. My hands continually feel like there is electric current through them. I have minimal use of my hands. Meanwhile, my right leg has gotten weaker, with electric spasms. This handicaps my attempt to walk with a platform walker (but I still do it).



    I am on garbapentum. I went from 600 mg. Per day to 900, to 1200 mg. I don?t think that is doing a thing. First query: Might an increased dosage help? I am going to taper off.

    I was on baclofen briefly for the spasms. That caused nighttime disturbances which freaked out my wife, so we switched to tizanadine. We have been trying to adjust the dosage since then. It causes many issues. My BP often nosedives. (Midodrine sometimes helps with that). Even worse, when it relaxes the spasms, my muscles get flaccid and I then have difficulty walking, doing exercises, etc. We can?t seem to adjust the dosage to relieve spasms and yet allow me to function. My max. dosage has been 1200 mg per day. Min about 800. Suggestions? How do I switch from tizanadine back to baclofen? Can I just drop one and use the other? Can I taper the tizanadine while at the same time add the baclofen?


    I did an MRI 2 weeks ago and \saw a neurosurgeon on Friday. Can surgery for my stenosis improve matters.? He recommends a laminectomy done posterially. He says no rush, but the stenosis conditions are still there and I am now a significant fall risk. Another fall would be a disaster. He doesn't think he will need to do a fusion. Anyone have such surgery? How is the recovery. Doctor does not know if the surgery will help my symptoms.


    Finally, I seem to have bladder/bowel issues. At first I could not pee at all and needed catheterization every 6 hours. Finally, relief! My bladder started working. But many nights, I have to go about 10 times! Not good for my wife. Some nights, I am fine. During the day, I am fine. Doctor has me on Mirebetriq. The last few nights have been fine, so maybe that part is better. Unfortunately, bowel issues are horrid. I seem to be incontinent; I just can't make it to the bathroom in time. DEPENDS has been invaluable. Suggestions?

    I told you I had lots of questions!

    Mel.




    Read more: http://inspiredsciforum.com/thread/3...#ixzz4iNdsRuUa

  2. #2
    Welcome to CareCure! So sorry you had to find us. Falls are the #1 cause of SCI in those over the age of 55, so you are joining a big club!

    Are you getting outpatient therapy still? Is your physician a physiatrist? I assume you are on Medicare, which unfortunately does not provide a lot of outpatient therapy. Are you by any chance a US military Veteran?

    Gabapentin may help with neuropathic pain some, but dosage may need to be increased. We sometimes gave as much as 3500 mg. daily.

    Most unusual to have problems with sleep on baclofen...in fact nightmares are more associated with baclofen withdrawal than baclofen use. You can certainly discuss tapering off of the tizanadine and doing another trial with baclofen. Both should be tapered off, and gradually increased in dose when used.

    It is unlikely that any spinal stenosis surgery at this point would improve your current condition, and some risk that it could make it worse. It does put you at risk for further damage with any falls though. You may want to look at using a wheelchair around your home and just walking with assistance for therapy due to the fall issues.

    Are is your bladder management being done with the help of a neurologic urologist? Your prostate cancer can complicate issues as it can interfere with emptying, and cause you to carry a high residual. What is the amount of residual urine you have after you pee? Have you had urodynamics?

    Come back and ask more questions. We will help you to find answers that may be out there for you.

    (KLD)

  3. #3
    Hello Mel

    Its a big shock to get a spinal injury and I am sure yours is no different and it is disorientating yet somehow we continue to think that we think normally but in fact we are in a kind of survival mode, at la least that is how I felt when I was injured. So many people came to tell me there was no hope, even scientific papers showing no prospect of survival or even walking and that is 8 years ago and yet I lead an active life involving most of the norms of life albeit with a stick and aids of various kinds.

    One thing I underestimated over the past 8 years of sci is that sleep quality is vital for recovery and function. For me this makes the difference between feeling very unsteady on legs the next day or walking with confidence if sleep is good and being able to get up stairs reasonably and giving up. I also found that night time spasm diminish with time, that room night temperature and humidity contribute to this. For example, if my leg is left uncovered at night it goes into spasm with certainty, even though room temp may be 22c. Sweat or loss of heat from damp back skin also seems to cause back muscle spasm and even twinges. Leg kicks at night time seem to be linked to amount of activity I do during the day-more fatigue more spasm. I I had several drugs for spasms, some of them almost halucinogenic-quite unpleasant , baclofen not a bother, still I gave them all up not having got much comfort from them.

    Sleep Hygiene..........I was getting up maybe 5-10 times per night , all sorts of disturbances-spasm induced by air cold as mentioned above, my wife turning, coffee, cat making noise, bladder, alcohol, too bright too soon, worries, etc, etc. A damp room made sleep more difficult as opposed to a dry warm, correctly ventilated room in a bed on my own, quiet area, etc, etc. Also the bed softness was a bit difficult to get right but eventually I found a mattress that suited.

    I hope these few ideas might help.

    Ronnocco

  4. #4
    Unfortunately the OP has chosen to not return to our forums since the day he posted, so is unlikely to see your response.

    (KLD)

Similar Threads

  1. Loads of sediment, I need advice.
    By Cowboys_Place in forum Care
    Replies: 5
    Last Post: 02-23-2014, 08:42 PM
  2. An engineer loads his wheelchair
    By SCIfor55yrs. in forum Equipment
    Replies: 19
    Last Post: 12-31-2010, 07:19 PM
  3. Fake Firefox/Adobe Update page loads virus
    By betheny in forum Computers
    Replies: 1
    Last Post: 08-01-2010, 06:20 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •